Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Morristown, TN

April 30, 2003Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 30, 2003, 5:37 PM EDT for Hawkins County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 5:37 PM EDT (21:37 UTC)
Expired
Apr 30, 2003, 6:00 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS54 KMRX 302137
SVRMRX
TNC073-302200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE

* UNTIL 600 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR OKOLONA...OR 14 MILES WEST OF GATE CITY...
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OKOLONA AROUND 545 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3652 8297 3645 8277 3660 8267 3660 8289

$$

BS/GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:20 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 3:20 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT WED APR 30 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT WED APR 30 2003

ONGOING CONVECTION IN THE APPS LIKELY TO SPREAD OUTFLOW BOUNDARIES
INTO THE VALLEY THIS EVENING...LEADING TO FURTHER THUNDERSTORM
DEVELOPMENT.  WE HAVE HAD SOME MINIMAL SEVERE WEATHER WITH SOME OF
THE STORMS SO FAR...AND EXPECT TO GET A FEW MORE MINIMAL REPORTS
OVER THE NEXT SEVERAL HOURS.

CONDITIONS LARGELY UNCHANGED TOMORROW...WITH TEMPS MAYBE A DEGREE OR
TWO LOWER...BUT STILL WARM.  WILL STILL BE HUMID AS WELL.  NEXT REAL
SYSTEM TO AFFECT THE AREA FRIDAY AS FRONT PASSES THROUGH...LEADING
TO THE BEST CHANCES FOR SHOWERS AND STORMS.  PRECIPITATION WILL
CONTINUE INTO FRIDAY NIGHT BEFORE TAPERING OFF EARLY SATURDAY.

CHA   61  82  61  81 /  30  40  40  60
TYS   60  80  60  78 /  40  40  40  60
TRI   56  78  56  75 /  40  40  40  60
OQT   60  80  60  77 /  40  40  40  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************

LATE MORNING FORECAST DISCUSSION (UPDATE)
1025 AM EDT TUE APR 30 2003

INTERESTING VORT MAX AT LOW LEVELS MOVING THROUGH KY AT THIS TIME.
WE MAY FEEL SOME INFLUENCE FROM THIS OVER THE NEXT SEVERAL HOURS.
THE SOUTHERN EXTENT OF THIS FEATURE APPEARS TO BE ENHANCING CU FIELD
OVER THE CUMBERLAND PLATEAU.  THIS WILL LIKELY BE THE AREA OF
INITIAL CONVECTIVE DEVELOPMENT TODAY...MUCH LIKE YDAY.  WE WILL ALSO
SEE ACTIVITY FIRE OVER THE APPS TODAY.  MOTION OF THE STORMS WILL BE
TOWARD THE NORTHEAST AT ABOUT 15 MPH..SO ACTIVITY WILL BE SLOW TO
DEVELOP IN THE VALLEY...AGAIN...MUCH LIKE YDAY.  HOWEVER...OUTFLOW
BOUNDARIES WILL END UP HELPING TO FIRE THE CONVECTION IN THE VALLEY.

WITH ALL THE MOISTURE AND GREAT HEATING ALREADY OCCURRING...AS WELL
AS CAPES INTO THE 1500 TO 2500 RANGE...WILL SEE STRONG STORMS.  SOME
WILL LIKELY PUSLE BRIEFLY TO SEVERE LEVELS...WITH STRAIGHT LINE
WINDS AND HAIL TO 1 INCH POSSIBLE.

TEMPS SEEM ON TRACK SO FAR AND WILL ISSUE UPDATE SIMPLY TO REMOVE
MORNING WORDING FOR FOG.  MAY ALSO MAKE SOME MINOR TWEAKS TO SKY
COVER.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
343 AM EDT WED APR 30 2003

SHORT-TERM WILL INCLUDE PATCHY DENSE FOG.

SATELLITE SHOWS A WEAKENING MCS OVER KY AND NORTHERN SECTIONS OF
MID-TENNESSEE. HOWEVER...A MCV REMAINS AND IS PROGGED TO MOVE ACROSS
KY/VA/TN AREA LATER TODAY.  ALSO...PLENTY OF LEFT OVER BOUNDARIES
OVER THE FORECAST AREA WILL HELP FOCUS CONVECTION TODAY.  DEPENDING
HOW MUCH LEFT OVER DEBRIS CLOUDS REMAINS OVER THE REGION TODAY...
AIRMASS COULD ONCE AGAIN BECOME QUITE UNSTABLE.  ANOTHER ROUND OF
PULSE/MUTI-CELL SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. WET-BULB ZEROS WILL BE NEAR 10,000 FEET...SO LARGE HAIL
WILL ONCE AGAIN BE MAIN PROBLEM AS WELL AS HEAVY RAINS.  STORM
MOTIONS WILL BE SLOW SO ISOLATED FLASH FLOODING A POSSIBILITY.
WILL INCLUDE THIS INFO WITHIN THE HWO.

FOR TONIGHT...CONVECTION ENDS WITH PATCHY FOG LIKELY.  SOME DENSE
FOG ALSO POSSIBLE...ESPECIALLY OVER AREAS OF RECENT RAINS.

FOR THURSDAY...MAIN LIFT FOR CONVECTION WITH BE TERRAIN...SO WENT
WITH HIGHEST POPS MOUNTAINS.  ISOLATED SEVERE WILL ONCE AGAIN BE
A CONCERN WITH HEIGHT OF WET BULB ZERO BETWEEN 9-10 KFT.

FOR THURSDAY NIGHT AND FRIDAY...A COLD FRONT WILL APPROACH THE AREA
THEN MOVE ACROSS DURING THE DAY. A GOOD BET OF SEEING WIDESPREAD
CONVECTION WITH FROPA WITH DIFLUENCE ALOFT NOTED. WILL GO WITH
LIKELY POPS...BUT WOULD NOT BE SUPRISED WITH SEE CAT COVERAGE.
ALSO...ANOTHER DAY OF SEVERE WEATHER POSSIBLE DEPENDING ON AMOUNTS
OF INSTABILITY.

FCSTID =   15
CHA   84  62  85  60 /  50  20  30  30
TYS   80  61  83  61 /  60  30  30  30
TRI   78  57  80  56 /  60  30  30  30
OQT   79  60  83  60 /  60  30  30  30

DH
*********************************************************************
EVENING FORECAST DISCUSSION
1035 PM EDT TUE APR 29 2003

UPDATED...BASED ON QUICK LOOK AT NEW MODEL RUNS. WILL LET LOW POPS
LINGER INTO THE OVERNIGHT HOURS. EXPECTING SEVERAL BOUNDARIES AND
GOOD INSTABILITY ON WED WILL UP POPS TO 50 AREA WIDE. QUICK TEXT
UPDATE SHORTLY SOON FOLLOWED BY UPDATED GRIDS.

ISOLATED SEVERE STORMS SHOULD CONTINUE UNTIL AROUND MIDNIGHT. WILL
SEND LATE UPDATE TO REMOVE THUNDERSTORMS AND REDUCE WINDS. MAY ALSO
UP MILD OVERNIGHT TEMPS.

SON
Hazardous weather outlook, Apr 30, 4:39 AM EDT, 12 hours 58 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING
PRODUCING ANOTHER ROUND OF SCATTERED THUNDERSTORMS.  DUE TO THE
EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS
COULD BECOME SEVERE.  LARGE HAIL AND DAMAGING THUNDERSTORMS
WINDS WILL BE THE MAIN CONCERN.  ALSO...LOCALLY HEAVY RAINFALL
COULD PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY AFTERNOON AND EARLY EVENING WITH LARGE HAIL...
DAMAGING DOWNBURST WINDS AND HEAVY RAINFALL BEING THE MAIN
CONCERN.

A COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY AFTERNOON
AND EVENING.  SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
ALSO...SPOTTER ACTIVATION MAY BE REQUIRED BOTH THURSDAY AND FRIDAY
AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Apr 30, 2:39 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MURPHY                    NC   0.75 IN HAIL
04/30/03   CHEROKEE                       REPORTED BY CHEROKEE
                                          COUNTY 911.
Local storm report, Apr 30, 2:54 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM                              TN   0.75 IN HAIL
04/30/03   POLK                           LOTS OF 0.75 INCH HAIL
                                          NEAR THE NORTH CAROLINA
                                          BORDER IN RURAL
                                          AREAS.
                                          REPORTED BY POLK
                                          COUNTY 911.
Local storm report, Apr 30, 3:16 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ERWIN                     TN   0.75 IN HAIL
04/30/03   UNICOI                         REPORTED BY UNICOI COUNTY
                                          911.
Local storm report, Apr 30, 3:43 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    DUCKTOWN                  TN   1.00 IN HAIL
04/30/03   POLK                           ABOUT 10 MILES WEST
                                          DUCKTOWN.REPORTED BY POLK
                                          COUNTY 911.
Local storm report, Apr 30, 5:13 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    WARTBURG                  TN   1.00 IN HAIL
04/30/03   MORGAN                         8 MILES WEST OF
                                          WARTBURG.REPORTED BY
                                          MORGAN COUNTY 911.

0500 PM    WARTBURG                  TN   WIND DAMAGE
04/30/03   MORGAN                         TREES DOWN 8 MILES WEST
                                          OF WARTBURG. REPORTED BY
                                          MORGAN COUNTY 911.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:49 PM EDTSevere Thunderstorm WarningMRXRoane26 min
Apr 29, 9:55 PM EDTSevere Thunderstorm WarningMRXBradley35 min
Apr 29, 10:13 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea47 min
Apr 29, 10:17 PM EDTSevere Thunderstorm WarningMRXLoudon43 min
Apr 29, 11:09 PM EDTSevere Thunderstorm WarningMRXMcMinn51 min
Apr 29, 11:36 PM EDTSevere Thunderstorm WarningMRXMonroe39 min
Apr 30, 2:16 PM EDTSevere Thunderstorm WarningMRXPolk44 min
Apr 30, 2:28 PM EDTSevere Thunderstorm WarningMRXCarter47 min
Apr 30, 2:34 PM EDTSevere Thunderstorm WarningMRXUnicoi41 min
Apr 30, 2:39 PM EDTSevere Thunderstorm WarningMRXMonroe51 min
Apr 30, 3:03 PM EDTSevere Thunderstorm WarningMRXPolk42 min
Apr 30, 4:11 PM EDTSevere Thunderstorm WarningMRXGreene49 min
Apr 30, 4:40 PM EDTSevere Thunderstorm WarningMRXMorgan65 min
Apr 30, 4:53 PM EDTSevere Thunderstorm WarningMRXBledsoe37 min
Apr 30, 5:29 PM EDTSevere Thunderstorm WarningMRXCampbell46 min
Apr 30, 6:06 PM EDTSevere Thunderstorm WarningMRXHamilton39 min
Apr 30, 6:51 PM EDTFlash Flood WarningMRXCampbell3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.